Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 408, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 14, 2011, 6:31 PM CDT for Marion County, Alabama. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2011, 6:31 PM CDT (23:31 UTC)
- Expired
- Sep 14, 2011, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 6:47 PM CDT | TSTM WND DMG | 7 Ne Hamilton, AL | TREE DOWN ON A POWER LINE AS WELL AS LARGE TREE LIMBS REPORTED DOWN. |
| Sep 14, 6:52 PM CDT | TSTM WND DMG | 7 Ne Hamilton, AL | SEVERAL TREES REPORTED DOWN IN THE SHILOH COMMUNITY...ALONG HIGHWAY 20. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555
WUUS54 KBMX 142331
SVRBMX
ALC093-150015-
/O.NEW.KBMX.SV.W.0408.110914T2331Z-110915T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT WED SEP 14 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 715 PM CDT
* AT 631 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR HAMILTON...AND MOVING EAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...BRINN...BRILLIANT...LAKE BUTTAHATCHEE...TESSNER...PEA
RIDGE...PEARCES MILL AND PINEY GROVE.
THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 34...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3422 8763 3391 8764 3392 8779 3401 8795
3402 8795 3404 8799 3405 8799 3405 8802
3413 8815 3432 8807
TIME...MOT...LOC 2331Z 289DEG 30KT 3419 8789
$$
272 follow-up statements
533
WWUS54 KBMX 142350
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT WED SEP 14 2011
ALC093-150015-
/O.CON.KBMX.SV.W.0408.000000T0000Z-110915T0015Z/
MARION AL-
650 PM CDT WED SEP 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 715 PM CDT...
AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR LAKE BUTTAHATCHEE...OR 9 MILES
SOUTHWEST OF HALEYVILLE...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
LAKE BUTTAHATCHEE.
THIS INCLUDES...
US 78 EXIT NUMBERS 14 THROUGH 34...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3422 8763 3391 8764 3392 8779 3401 8795
3402 8795 3404 8799 3405 8799 3405 8803
3406 8804 3429 8797
TIME...MOT...LOC 2350Z 289DEG 30KT 3414 8771
$$
27649
WWUS54 KBMX 150000
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT WED SEP 14 2011
ALC093-150015-
/O.CON.KBMX.SV.W.0408.000000T0000Z-110915T0015Z/
MARION AL-
700 PM CDT WED SEP 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MARION
COUNTY UNTIL 715 PM CDT...
AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR LAKE BUTTAHATCHEE...OR 8 MILES
WEST OF LYNN...MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN MARION COUNTY.
THIS INCLUDES...
US 78 EXIT NUMBERS 16 THROUGH 34...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3422 8763 3391 8764 3391 8767 3392 8779
3401 8795 3402 8795 3404 8799 3405 8799
3428 8790
TIME...MOT...LOC 0000Z 303DEG 31KT 3407 8766
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:13 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 14, 3:13 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 313 PM CDT WED SEP 14 2011 .DISCUSSION... A COLD FRONT CONTINUES TO APPROACH CENTRAL ALABAMA THIS AFTERNOON. ALTHOUGH A GOOD AMOUNT OF PRECIPITATION HAS DEVELOPED ACROSS WESTERN MISSISSIPPI...IT HAS STRUGGLED TO MOVE MUCH FARTHER EAST. HOWEVER...AS WE APPROACH PEAK HEATING...ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTHERN MISSISSIPPI. EXPECT FOR THAT ACTIVITY TO INCREASE IN COVERAGE AS WE HEAD INTO THE EVENING HOURS. FRONT IS EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY. WE COULD STILL SEE A FEW LINGERING SHOWERS OR STORMS AHEAD OF THE FRONT...ESPECIALLY IF THE FRONT IS STILL IN THE AREA AS WE REACH PEAK TIME HEATING. DRIER AIR WILL BEGIN TO MOVE IN THURSDAY EVENING. CONDITIONS WILL REMAIN DRY THROUGH THE WEEKEND AND POSSIBLY THROUGH EARLY NEXT WEEK AS A WEDGE BRINGS IN ADDITIONAL DRIER AIR IN THE LOW LEVELS. RAIN COULD RETURN TO THE AREA TOWARDS THE LATTER HALF OF NEXT WEEK. TEMPERATURE WISE...WE WILL BE HEADING INTO A BIT OF A COOL DOWN FOR THIS WEEKEND ONCE THE COOLER AIR IS IN PLACE. TEMPERATURES COULD REMAIN IN THE COOL SIDE THROUGH EARLY NEXT WEEK ESPECIALLY IF THE WEDGE DOES IN FACT MOVE IN. 10/ARM && .AVIATION... 18Z TAF DISCUSSION. A WEAK FRONT WILL MOVE THROUGH THE AREA TONIGHT AND TOMORROW. EXPECT SCT SHOWERS AND THUNDERSTORMS TO MOVE INTO WESTERN CENTRAL ALABAMA LATE THIS AFTERNOON AND EARLY EVENING...AND SPREAD ACROSS THE AREA OVERNIGHT. A WIND SHIFT TO THE NORTHWEST IS EXPECTED BEGINNING AT THE NORTHWESTERN TERMINALS THURSDAY MORNING AS THE FRONT MOVES THROUGH THE AREA. A PERIOD OF MVFR CEILINGS AND LIGHT RAIN WILL LINGER BEHIND THE FRONT. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 63 81 55 74 55 / 30 20 10 10 10 ANNISTON 65 85 58 75 56 / 20 30 10 10 10 BIRMINGHAM 67 82 58 74 58 / 30 20 10 10 10 TUSCALOOSA 68 79 57 79 58 / 40 20 10 10 10 CALERA 67 80 58 75 59 / 30 20 10 10 10 AUBURN 69 85 62 77 59 / 10 30 10 10 10 MONTGOMERY 68 88 60 82 62 / 20 30 10 10 10 TROY 65 89 61 81 63 / 10 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 14, 4:40 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 440 PM CDT WED SEP 14 2011 ALZ011>015-017>050-152143- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 440 PM CDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 59 THROUGH 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Sep 14, 5:54 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT WED SEP 14 2011
ALZ011-150000-
MARION AL-
554 PM CDT WED SEP 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 PM CDT...
AT 554 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF FAIRVIEW...OR 8 MILES SOUTHWEST OF RED
BAY...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
HACKLEBURG...
BRINN...
SHOTSVILLE...
&&
LAT...LON 3431 8764 3430 8764 3402 8779 3411 8821
3430 8819 3433 8817
TIME...MOT...LOC 2254Z 292DEG 16KT 3433 8818
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:54 PM CDT | Special Weather Statement | BMX | Marion | 66 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.